Eating and Drinking
In the last days of life the person’s appetite is likely to be much reduced including interest in drink.
This is a natural and expected part of the dying process. The body is slowing down, and if someone eats or drinks more than they really want to it can cause them discomfort. Swallowing becomes more difficult, with a risk that food and drink will cause coughing and distress.
Families and carers may be concerned about the effects of reduced food intake or dehydration and it is natural for families to want to continue providing nourishment at this time.
Things that may help
- Let the person choose if and when they want to eat or drink
- Offer small amounts of soft food, especially the person’s favourite flavours
- Try small snacks and nutritious drinks if the person can still swallow
- Offer small pieces of ice or small ice lollies instead of drinks
- Use a small spray bottle to mist the mouth with small amounts of water
- Frequent mouth care can prevent the person feeling thirsty
- NHS Herts Valleys have produced a helpful leaflet (see downloads) with suggested food and drinks
As a person’s body shuts down, it is normal that their breathing becomes shallower with long pauses between breaths. Sometimes this alternates with rapid breathing. Both are normal and not a sign of distress or suffocation.
Sometimes the person’s breathing may become irregular and noisy. This is likely to be because they are not able to swallow the normal fluids in their throat, which can cause a rattling sound. Whilst you may find the sound unsettling, rest assured it does not usually distress your loved one. if there is distress then small doses of medicines to dry the secretions, or to deepen sleep may help.
Tiredness, sleep and consciousness
As time goes by, your loved one will spend more time sleeping. Some people become completely unconscious for a period of time - this could be short, or as long as several days.
Changes in complexion and temperature
The person’s skin may feel cold and change colour. Their hands, feet, ears and nose may feel cold to the touch due to reduced circulation.
Occasionally, a person’s hands or other parts of the body may swell and their skin may also become mottled or uneven in colour. If the person’s hands swell, please be assured that this is not usually painful or uncomfortable.
Confusion and Agitation
Sometimes the person may get confused and may not recognise familiar faces. They may hallucinate, and see or hear people or things that are not actually there. In the last few days, your loved one may appear more restless and agitated. Simple things like favourite music, familiar voices, lavender oil on the pillow may help but there is also medication that may help a person to settle. There are some oral options that may help (to avoid injections), even in a very sleepy patient. The Palliative Team can advise.
Loss of bodily functions
The person may lose control of their bladder or bowels. This happens because the muscles in these areas relax and don’t work as well as they did. They may also have fewer bowel movements as they eat less, and their urine may get darker as they drink less.
The Hospice in the Weald INFORMED guide on the Last Days and Hours has more detail.
Dr Kathryn Mannix is a hugely experienced palliative care doctor and author, and she speaks in this video below about the nuts and bolts of ordinary dying and what patients and families can expect.